Florida, 2022

Tropical Storm and Storm Surge in Florida, November 8 to 10, 2022

November 8 to 10, 2022 · NWS MFL · 9 events in 7 counties and zones

Nicole formed as a subtropical storm about 600 miles east of the Bahamas on November 7th, then moved northwest. Nicole gained tropical characteristics and became a tropical storm on November 8th as it turned west and west-southwest.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Nicole formed as a subtropical storm about 600 miles east of the Bahamas on November 7th, then moved northwest. Nicole gained tropical characteristics and became a tropical storm on November 8th as it turned west and west-southwest. Nicole strengthened into a Category 1 hurricane on November 9th as it moved over Great Abaco and Grand Bahama islands. Nicole then turned to the northwest as it approached Florida, making landfall just south of Vero Beach at 3 AM on November 10th as a Category 1 hurricane with lowest central pressure of 981 mb. Nicole then was downgraded to a tropical storm while moving inland across Central Florida.

Nicole's large wind field west of the storm center led to tropical storm force winds along the SE Florida coast and adjacent Atlantic waters beginning on the afternoon of November 8th and continuing until the pre-dawn hours of November 10th. Tropical storm force winds also spread across Lake Okeechobee during the late night of November 9th and early morning of November 10th. Peak winds over land areas were in the 50-60 mph range, confined to the immediate coastal areas.

Storm tide from Nicole was measured at 2.52 ft above Mean Higher High Water (MHHW) at Lake Worth Pier, 2.09 ft above MHHW at South Port Everglades, and 2.14 feet above MHHW at Virginia Key. Tidal flooding and beach erosion were observed along most of the SE Florida coast from the Miami area northward through the Palm Beaches.

Storm total rainfall was in the 3-5 inch range across SE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 8, 6:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 8, 6:35 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Miami FL
635 PM EST Tue Nov 8 2022

...New AVIATION...

.SHORT TERM...
(Rest of today through Thursday Night) Issued at 333 PM EST Tue
Nov 8 2022

Moisture advection continues this afternoon as Tropical Storm Nicole
moves westward in the Atlantic towards the Florida Peninsula. Shower
activity will gradually increase during the late afternoon hours
and into tonight as the outer bands associated with Nicole become
to push across the eastern areas of South Florida. These showers
will come in the form of a squalls and could cause quick periods
of very heavy downpours as these showers move through the region.
The chances of thunderstorms will remain low through tonight as
there is limited instability to work with. Since most of South
Florida will be on the southern side of the storm, the chances of
tornadic development in the strongest thunderstorms will remain
low, however, it cannot be ruled out entirely.

The more widespread heavy rainfall associated with Nicole will begin
early on Wednesday morning and it will last throughout the day and
into Wednesday night as well. Total rainfall accumulations
associated with Nicole through Wednesday night will generally range
from 2 to 4 inches with localized amounts in excess of 6 inches
where multiple rounds of heavy rainfall move over the same location.
With the potential for rainfall rates to be on the high side, a
flood watch will be in effect beginning on Wednesday morning for the
east coast metro areas as well as the Lake Okeechobee region.

Winds across the region will gradually increase tonight and into
Wednesday as Nicole moves closer. Tropical storm force winds could
begin as early as Wednesday morning, with the strongest winds
occurring on Wednesday night into Thursday morning. The strongest
winds will be located mainly over Palm Beach County

Thursday and Thursday Night: As previously described in impacts,
Tropical Storm Nicole will make her (unfortunate) presence known
on Wednesday through late Thursday. By mid-day Thursday, the
current models are indicating that the eye of the storm will be
making it's way across central Florida. With the large extent of
the storm's impacts, the strong winds and rain will be around
south Florida throughout late Thursday. The eye of a storm is not
where all impacts are felt - south Florida, over both land and
off shore, will be under the influence of active weather from
Nicole's right side and outer bands.

&&

.LONG TERM...
(Friday through next Monday) Issued at 333 PM EST Tue Nov 8 2022

Following Nicole's passage, there is potential for precipitable
remnants that may keep some isolated/scattered rain showers into
Friday and early Saturday. Model ensembles are doubting it'll
still be around on Saturday, but the potential is there,
especially since an approaching front will play a large role. PoPs
have been kept out of the forecast on Saturday, due to lacking
confidence we will see rain. Very little, if any is staying
offshore, compared to the previous days.

Leading into the weekend, a long-lived low in continental US will be
moving eastward accompanied by a strong cold front. This cold
front, forecast to be dry, will shift through Florida. There is
potential for temperatures to drop near 5- 10 degrees below
normal, with overnight lows into the low 60s & highs in the mid-
to-high 70s, by Sunday. There is a decent spread in the 25 to 75
deterministic percentiles as we move into the weekend - this cold
front will play a large role in temperature drop with little
agreement amongst models at the moment. Winds will be breezy,
especially throughout the afternoon, Sunday and Monday may be a
few chilly, fall days for south Floridians.

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM EST Tue Nov 8 2022

Showers, with strengthening winds, are increasing as we move into
the early evening hours. VFR conditions continue at most TAF
sites. There will be some short-lived MVFR/IFR conditions across
the east coast, only with a quick moving shower in the early
evening hours. Late tonight into tomorrow, sub-VFR conditions
will prevail as showers continue to increase, especially over the
east coast terminals. Gusty north-northeasterly wind flow will
continue overnight with speeds gradually increasing across the
east coast terminals late tonight into early Wednesday morning as
Tropical Storm Nicole moves closer to the region.

&&

.MARINE...
Issued at 333 PM EST Tue Nov 8 2022

Hazardous marine conditions will remain in place across the Atlantic
waters throughout the rest of the week as winds and seas increase
with Subtropical Storm Nicole moving towards the region. Marine
conditions will gradually deteriorate over the Gulf waters towards
the middle of the week as winds and seas increase.

&&

.BEACHES...
Issued at 333 PM EST Tue Nov 8 2022

Beach conditions along the East Coast will remain hazardous through
the forecast period as Subtropical Storm Nicole approaches the
Florida peninsula. The risk of rip currents along the East Coast
will remain high through the forecast period due to strong
northeasterly wind flow and an increasing swell associated with
Nicole. Surf heights will rapidly increase along the Atlantic Coast
beaches out ahead of the system tonight and Tuesday.

Minor coastal flooding will also be possible along the Atlantic
Coast beaches tonight at the times of high tide. As the storm
approaches Tuesday and Wednesday, the threat of coastal inundation
and beach erosion increases. Today's Coastal Flood Statement will
give way tonight to a Storm Surge Watch for coastal portions of Palm
Beach and Broward Counties with a Coastal Flood Watch for coastal
Miami-Dade County.

Current high tide forecasts have the tides on an increasing trend
with each high tide cycle with a peak Wednesday to Thursday. These
tide projections do not include storm surge values which currently
stand as follows:
*North Palm Beach to Altamaha Sound including the St. Johns River to
the Fuller Warren Bridge... 3 to 5 ft
*Hallandale Beach to North Palm Beach...2 to 4 ft
*North of Ocean Reef to Hallandale Beach including Biscayne
 Bay...1 to 2 ft

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            75  81  74  85 /  80  90  70  60
West Kendall     72  81  72  85 /  70  80  60  60
Opa-Locka        73  81  72  85 /  80  90  70  60
Homestead        72  80  72  83 /  70  80  60  60
Fort Lauderdale  75  81  73  84 /  80  90  80  60
N Ft Lauderdale  74  80  72  84 /  80  90  80  60
Pembroke Pines   72  80  72  83 /  80  90  70  60
West Palm Beach  73  81  71  84 /  90 100  90  70
Boca Raton       73  81  72  85 /  90  90  80  60
Naples           72  79  72  80 /  20  70  60  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane Watch for FLZ067-068-071-072-172.

     Tropical Storm Warning for FLZ063-066>068-071-072-172.

     Tropical Storm Watch for FLZ074-173.

     Hurricane Warning for FLZ168.

     Flood Watch from Wednesday morning through Thursday afternoon
     for FLZ063-066>068-071-072-074-168-172-173.

     Storm Surge Watch for FLZ168-172.

     Storm Surge Warning for FLZ168.

     High Rip Current Risk through Thursday evening for FLZ172-173.

     Coastal Flood Advisory until 7 PM EST Thursday for FLZ173.

AM...Hurricane Watch for AMZ610-651-671.

     Tropical Storm Warning for AMZ610-651-671.

     Tropical Storm Watch for AMZ630.

     Hurricane Warning for AMZ650-670.

GM...Small Craft Advisory until 7 PM EST Thursday for GMZ656-657-676.

&&

SHORT TERM...CWC
LONG TERM....Simmons
AVIATION...Simmons
Hazardous weather outlook, Nov 8, 4:09 PM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
409 PM EST Tue Nov 8 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
092115-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
409 PM EST Tue Nov 8 2022

...Tropical Storm Nicole to Impact Florida Mid Week...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Tonight.

NHC is currently issuing advisories for Subtropical Storm Nicole,
please see the latest Hurricane Threats and Impacts (HTI) graphics
for specific hazard information.

https://www.weather.gov/srh/tropical?office=mfl

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

NHC is currently issuing advisories for Subtropical Storm Nicole,
please see the latest Hurricane Threats and Impacts (HTI) graphics
for specific hazard information.

https://www.weather.gov/srh/tropical?office=mfl

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tropical depression, 3 storm surge/tide, 2 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Palm Beach County

When
November 8, 9:00 PM EST to November 9, 11:00 PM EST
Where
Coastal Palm Beach County forecast zone
Reported by
Mesonet
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Highest sustained winds were in the 40-55 mph range across coastal sections of Palm Beach County, with a peak measured sustained wind of 54 mph at Juno Beach Pier at 8:53 PM ET on November 9th, with a corresponding peak wind gust of 66 mph.

Wind damage was minor, and a total of 51,680 customers lost power across all of Palm Beach County.

Tropical Storm, Coastal Broward County

When
November 8, 9:30 PM EST to November 9, 11:30 AM EST
Where
Coastal Broward County forecast zone
Reported by
Mesonet
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Highest sustained winds were in the 40-45 mph range across coastal sections of Broward County, with a peak measured sustained wind of 43 mph at Dania Pier at 3:50 AM ET on November 9th. Highest measured wind gust of 59 mph was recorded at Dania Pier at 10:15 PM on November 8th.

Wind damage was minor, and a total of 13,790 customers lost power across all of Broward County.

Tropical Depression, Metro Palm Beach County

When
November 9, 8:00 AM EST to November 10, 7:00 AM EST
Where
Metro Palm Beach County forecast zone
Reported by
Mesonet
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Maximum sustained winds were in the 25 to 30 mph range across metro Palm Beach County. Highest wind gust of 47 mph was recorded at Palm Beach County Park Airport in Lantana at 1:15 AM on November 10th.

Power outage statistics is included in the Tropical Storm entry for Coastal Palm Beach County.

Storm Surge/Tide, Coastal Palm Beach County

When
November 9, 8:00 AM EST to November 10, 12:00 PM EST
Where
Coastal Palm Beach County forecast zone
Reported by
Emergency Manager
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A storm tide of 2.52 ft above Mean Higher High Water (MHHW) was measured at Lake Worth Pier, which was compounded by seasonal high (King) tides. This resulted in significant street flooding of coastal areas in West Palm Beach, Lantana, and Ocean Ridge, resulting in street closures, as well as along the barrier island and other areas on the mainland side of the Intracoastal Waterway. A sailboat slammed against the Intracoastal Waterway seawall in West Palm Beach.

Storm Surge/Tide, Coastal Broward County

When
November 9, 8:00 AM EST to November 10, 12:00 PM EST
Where
Coastal Broward County forecast zone
Reported by
Emergency Manager
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

A storm tide of 2.09 ft above Mean Higher High Water (MHHW) was measured at South Port Everglades, which was compounded by seasonal high (King) tides. Rough surf caused significant damage to the the piers at Hillsboro Beach and Lauderdale-by-the-Sea. Moderate coastal flooding was observed in the typically vulnerable areas on the barrier islands, as well as on the mainland side of the Intracoastal Waterway. State road A1a in Fort Lauderdale Beach was closed due to persistent flooding, with waters water encroaching on structures on the west side of the highway. The ocean washed over the boardwalk in Hollywood and came up to the front door of structures on the beachfront. Many parts of the barrier island in Pompano Beach were flooded with several inches of water, and water entered at least one garage. Flooded streets were also reported on the mainland side of the Intracoastal Waterway in Fort Lauderdale.

Storm Surge/Tide, Coastal Miami-Dade County

When
November 9, 8:00 AM EST to November 10, 12:00 PM EST
Where
Coastal Miami-Dade County forecast zone
Reported by
Emergency Manager
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

A storm tide of 2.14 ft above Mean Higher High Water (MHHW) was measured at Virginia Key, which was compounded by seasonal high (King) tides. Significant beach erosion was noted in a few spots. Areas of street flooding were observed on Miami Beach as well as along and near the Biscayne Bay shoreline.

Tropical Depression, Inland Palm Beach County

When
November 9, 9:00 PM EST to November 10, 5:00 AM EST
Where
Inland Palm Beach County forecast zone
Reported by
Mesonet
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Maximum sustained winds were in the 25 to 35 mph range across inland Palm Beach County. Highest wind gust of 43 mph was recorded in Wellington at 11:45 PM on November 9th.

Wind damage was minimal. Information on power outages for Palm Beach County is contained in the Tropical Storm entry for Palm Beach County.

Tropical Depression, Hendry

When
November 9, 11:00 PM EST to November 10, 6:00 AM EST
Where
Hendry forecast zone
Reported by
Mesonet
Coordinates
26.554, -81.166 (the zone’s center; the record gives no point)

Maximum sustained winds were in the 25 to 30 mph range across Hendry County. Highest wind gust of 40 mph was recorded at Airglades Airport in Lantana at 5:35 AM on November 10th.

Wind damage was minimal.

Tropical Depression, Glades

When
November 9, 11:00 PM EST to November 10, 8:00 AM EST
Where
Glades forecast zone
Reported by
Mesonet
Coordinates
26.957, -81.189 (the zone’s center; the record gives no point)

Maximum sustained winds were in the 25 to 30 mph range across Glades County, with peak wind gusts in the 35 to 45 mph range. Highest wind gust of 45 mph was recorded in Buckhead Ridge at 6:50 AM on November 10th.

Wind damage was minimal.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tropical Depression
A tropical cyclone with sustained winds below 34 knots.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, November 2022The 2022 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067881, 1067880, 1067882, 1067901, 1067905, 1067907, 1067887, 1067884, 1067885.